Alert archive / Texas / Tornado Warnings in 2017
Tornado Warning 41, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at May 22, 2017, 10:05 AM CDT for Brazoria County, Galveston County, Texas. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2017, 10:05 AM CDT (15:05 UTC)
- Expired
- May 22, 2017, 10:30 AM CDT
- In force
- 25 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Brazoria County, TX, Galveston County, TX
The radar
The Houston radar (KHGX), 29 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 10:15 AM CDT | FUNNEL CLOUD | Liverpool, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
853
WFUS54 KHGX 221505
TORHGX
TXC039-167-221530-
/O.NEW.KHGX.TO.W.0041.170522T1505Z-170522T1530Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
1005 AM CDT MON MAY 22 2017
The National Weather Service in League City has issued a
* Tornado Warning for...
West central Galveston County in southeastern Texas...
Northeastern Brazoria County in southeastern Texas...
* Until 1030 AM CDT.
* At 1004 AM CDT, a severe thunderstorm capable of producing a
tornado was located over Danbury, or 8 miles northeast of Angleton,
moving northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Southwestern League City, Alvin, Santa Fe, Hitchcock, Danbury,
Hillcrest, Liverpool and Chocolate Bayou.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 2913 9532 2928 9542 2946 9522 2932 9503
TIME...MOT...LOC 1504Z 220DEG 15KT 2925 9531
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 22, 6:53 AM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, May 22, 6:53 AM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
653 AM CDT Mon May 22 2017
.PREV DISCUSSION... /ISSUED 501 AM CDT Mon May 22 2017/
Forecast remains pretty much on track and made just minor tweaks
to the ongoing package.
An MCV has developed with the large cluster of precip west of
Matagorda Bay. This should continue trekking mostly eastward
today. Surface boundary situated just offshore focused some 5"+
totals overnight. The hope was it would stay there but has since
edged closer to the coast and into the Galveston Bay area.
Convergent zone appears to be setting up from roughly Liberty to
Matagorda Bay. Inflow has really ramped up offshore with sustained
25-30 knot llvl SE winds perpendicular to this zone. Hopefully
the MCV takes a more ese track in the coming hours and pulls this
boundary back offshore. But there's considerable uncertainty and
with resident 2-2.3" PW's, felt is was best to issue a short fused
Flash Flood Watch and re-evaluate trends in the coming hours.
Those details are in that product that's already been sent.
Bulk of precip should be headed off to the east later in the
afternoon and early evening. With the exception of offshore
areas, most of the region should see a break in the action
tonight. Rain and isolated storm chances return Tue aftn and evng
as a cold front makes its way into the region. The remainder of
the work week should be dry in the wake of the front. Pleasant
temps on Wed will gradually modify back into the 70s/90s Thursday
and into the weekend as onshore winds resume. Next shot of rain
looks to be late Sunday or early next week with the approach of
another weak front. 47
&&
.MARINE...
Strong and gusty onshore winds will prevail today into this evening
as low-level jet develops over SE TX. Scattered showers and thunder-
storms are possible thru Tues night as a series of upper level dist-
urbances move in from the west and interacts with left-over surface
boundaries lingering over the region. Models remain on track with a
cold front moving into the coastal waters Tues...with the stronger/
deeper northerly flow not making it into the Gulf until Tues night/
Weds morning. Caution flags may be needed during this time. Onshore
winds are set to return to the area by Weds night and then strength-
ening the rest of the week. 41
&&
.AVIATION...
A very active weather pattern over SE TX this morning that is like-
ly to continue through this afternoon. Current thinking is that the
surface boundary will be lingering mainly south of I-10 through the
rest of the day, acting as a focus for the stronger storms. Will be
keeping with mostly MVFR CIGS and the mention of TSRAs for most TAF
sites south of IAH. For the sites north, going more with VCTS/VCSHs
today. Did hit these northern TAFS a bit harder with patchy fog/low
CIGS tonight/early Tues morning. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 75 65 80 57 81 / 60 20 50 40 0
Houston (IAH) 77 67 82 60 83 / 90 30 40 40 0
Galveston (GLS) 81 73 82 66 81 / 90 50 30 40 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 1 PM CDT this afternoon for the
following zones: Brazoria...Chambers...Fort Bend...
Galveston...Harris...Jackson...Liberty...Matagorda...
Wharton.
GM...Small Craft Advisory until 5 PM CDT this afternoon for the
following zones: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Coastal waters from High
Island to Freeport out 20 NM...Galveston Bay...Matagorda
Bay...Waters from Freeport to the Matagorda Ship Channel
from 20 to 60 NM...Waters from High Island to Freeport from
20 to 60 NM.
&&Hazardous weather outlook, May 22, 6:43 AM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 643 AM CDT Mon May 22 2017 TXZ163-164-176>179-195>199-210>212-231145- Austin-Brazos-Burleson-Colorado-Grimes-Houston-Madison-Montgomery- Polk-San Jacinto-Trinity-Walker-Waller-Washington- 643 AM CDT Mon May 22 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected. While most of this rain will be beneficial, there is a potential for locally heavy downpours. Should this occur over locations that have already seen high amounts the past couple days, flash flooding will be a possibility. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another chance of showers and thunderstorms is expected Tuesday afternoon and evening ahead of a cold front. These should be fairly quick moving, so widespread flood concern will be low. Otherwise hazardous weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay rainfall reports or any reports of flooding. GMZ330-335-350-355-370-375-231145- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 643 AM CDT Mon May 22 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Widespread showers and thunderstorms...some severe...are expected today as a storm complex moves into the waters. Wind gusts to or above gale force are likely in and near the storms. A small craft advisory is in effect. Precipitation will likely continue in the Gulf into the evening hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periods of showers and thunderstorms will be possible again Tuesday afternoon and night ahead of a cold front. Winds and seas will be higher in and near storms. Small Craft Advisories may be needed in the wake of the front Tuesday night and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. TXZ200-213-214-226-227-235>238-231145- Brazoria-Chambers-Fort Bend-Galveston-Harris-Jackson-Liberty- Matagorda-Wharton- 643 AM CDT Mon May 22 2017 This hazardous weather outlook is for portions of Southeast Texas.. ...Flash Flood Watch is in effect... .DAY ONE...Today and Tonight Showers and thunderstorms are expected across the area today. On average 1 to 3 inch amounts are expected. While most of this rain will be beneficial, a surface boundary meandering about the region may focus some localized high rainfall accumulations...perhaps up to or above 5 inches which would cause flash flooding. There is considerable uncertainty as to where this boundary will end up, but indications are that it may be closer to the coast. Strong winds and small hail are possible in the stronger storms. Isolated tornadoes cannot completely be ruled out closer to the coast. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another chance of showers and thunderstorms is expected Tuesday afternoon and evening ahead of a cold front. These should be fairly quick moving, so widespread flood concern will be low. Otherwise hazardous weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay rainfall reports or any reports of severe weather or flooding.
In the hours before
Special weather statement, May 22, 7:01 AM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
701 AM CDT MON MAY 22 2017
TXZ178-199-200-213-214-221300-
San Jacinto TX-Chambers TX-Liberty TX-Harris TX-Montgomery TX-
701 AM CDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONTGOMERY...SOUTH
CENTRAL SAN JACINTO...NORTHERN CHAMBERS...LIBERTY AND NORTHEASTERN
HARRIS COUNTIES UNTIL 800 AM CDT...
At 700 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bush Intercontinental Airport to near Old
River-Winfree to 6 miles east of High Island. Movement was northeast
at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Humble, Liberty, Cleveland, Dayton, Aldine, Kingwood, Barrett,
Spring, Crosby, northwestern Mont Belvieu, Splendora, Patton Village,
Roman Forest, Woodbranch, Old River-Winfree, Ames, Daisetta, Hardin,
Plum Grove and Kenefick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2987 9479 2991 9539 3043 9515 3041 9470
3011 9460 3011 9444 2989 9444 2989 9436
2960 9435
TIME...MOT...LOC 1200Z 207DEG 23KT 2993 9530 2990 9478 2959 9429Local storm report, May 22, 7:24 AM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
724 AM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM TSTM WND DMG STAFFORD 29.62N 95.56W
05/22/2017 FORT BEND TX LAW ENFORCEMENT
LARGE TREE DOWN BLOCKING 5TH STREET 2800 BLOCK
&&
EVENT NUMBER HGX1700209
41Local storm report, May 22, 7:51 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
751 AM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLOOD 16 SW JONES CREEK 28.79N 95.64W
05/22/2017 MATAGORDA TX PUBLIC
WATER OVERFLOWING DITCHES AND YARDS.
&&
EVENT NUMBER HGX1700210
41Special weather statement, May 22, 8:05 AM CDT, 2 hours before
Special Weather Statement
National Weather Service Houston/Galveston TX
805 AM CDT MON MAY 22 2017
TXZ200-221330-
Liberty TX-
805 AM CDT MON MAY 22 2017
...SPECIAL WEATHER STATEMENT...
At 805 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Dayton Lakes, or 13 miles southwest of Thicket, moving
northeast at 30 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Hardin, Dayton Lakes, Moss Hill and Rye.
LAT...LON 3015 9482 3019 9498 3049 9480 3038 9469
3020 9463 3020 9465
TIME...MOT...LOC 1305Z 241DEG 28KT 3025 9479Local storm report, May 22, 8:22 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
822 AM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 AM FLOOD 1 SW RICHMOND 29.58N 95.77W
05/22/2017 FORT BEND TX LAW ENFORCEMENT
UNDERPASS FLOODED
&&
EVENT NUMBER HGX1700211
41Local storm report, May 22, 9:44 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
944 AM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM MARINE TSTM WIND 2 E QUINTANA 28.93N 95.29W
05/22/2017 M39 MPH GMZ355 TX MESONET
GUST REPORTED FROM SURFSIDE BEACH WEATHERFLOW SITE
&&
EVENT NUMBER HGX1700212
MHThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:18 PM CDT | Special Marine Warning | HGX | 27 min | |
| May 21, 11:45 PM CDT | Special Marine Warning | HGX | 30 min | |
| May 22, 12:13 AM CDT | Special Marine Warning | HGX | 62 min | |
| May 22, 12:29 AM CDT | Special Marine Warning | HGX | 31 min | |
| May 22, 12:53 AM CDT | Special Marine Warning | HGX | 67 min | |
| May 22, 2:36 AM CDT | Special Weather Statement | HGX | Calhoun | 39 min |
| May 22, 2:37 AM CDT | Special Marine Warning | HGX | 53 min | |
| May 22, 3:35 AM CDT | Special Marine Warning | HGX | 55 min | |
| May 22, 3:42 AM CDT | Special Marine Warning | HGX | 63 min | |
| May 22, 3:46 AM CDT | Small Craft Advisory | HGX | 13 hr | |
| May 22, 4:27 AM CDT | Special Marine Warning | HGX | 33 min | |
| May 22, 4:32 AM CDT | Flash Flood Watch | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Jackson and 3 more | 8 hr |
| May 22, 4:32 AM CDT | Special Marine Warning | HGX | 58 min | |
| May 22, 4:59 AM CDT | Special Marine Warning | HGX | 46 min | |
| May 22, 5:00 AM CDT | Special Marine Warning | HGX | 45 min | |
| May 22, 5:33 AM CDT | Special Marine Warning | HGX | 57 min | |
| May 22, 5:33 AM CDT | Special Marine Warning | HGX | 57 min | |
| May 22, 5:38 AM CDT | Special Weather Statement | HGX | Matagorda | 37 min |
| May 22, 5:54 AM CDT | Special Marine Warning | HGX | 66 min | |
| May 22, 6:01 AM CDT | Special Weather Statement | HGX | Harris | 44 min |
| May 22, 6:07 AM CDT | Special Weather Statement | HGX | Chambers | 38 min |
| May 22, 6:23 AM CDT | Areal Flood Advisory | HGX | Fort Bend, Harris | 52 min |
| May 22, 6:47 AM CDT | Areal Flood Advisory | HGX | Brazoria, Matagorda | 118 min |
| May 22, 6:52 AM CDT | Areal Flood Advisory | HGX | Harris | 53 min |
| May 22, 7:01 AM CDT | Special Weather Statement | HGX | Liberty | 59 min |
| May 22, 7:47 AM CDT | Flash Flood Warning | HGX | Brazoria, Matagorda | 3 hr |
| May 22, 8:02 AM CDT | Special Marine Warning | HGX | 58 min | |
| May 22, 8:05 AM CDT | Special Weather Statement | HGX | Liberty | 25 min |
| May 22, 8:15 AM CDT | Areal Flood Advisory | HGX | Fort Bend | 60 min |
| May 22, 8:17 AM CDT | Areal Flood Advisory | HGX | Brazos, Grimes, Madison, Walker | 58 min |
| May 22, 8:42 AM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Galveston, Matagorda, Wharton | 2 hr |
| May 22, 8:45 AM CDT | Special Marine Warning | HGX | 60 min | |
| May 22, 8:56 AM CDT | Special Marine Warning | HGX | 64 min | |
| May 22, 9:31 AM CDT | Areal Flood Advisory | HGX | Grimes, Montgomery, Polk, San Jacinto, Walker | 59 min |
| May 22, 9:33 AM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston, Matagorda | 57 min |
| May 22, 9:41 AM CDT | Special Marine Warning | HGX | 64 min | |
| May 22, 9:43 AM CDT | Special Marine Warning | HGX | 32 min | |
| May 22, 10:28 AM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Galveston | 47 min |
| May 22, 10:34 AM CDT | Areal Flood Advisory | HGX | Grimes, Montgomery, Polk, San Jacinto, Trinity, Walker | 56 min |
| May 22, 10:38 AM CDT | Special Marine Warning | HGX | 67 min | |
| May 22, 10:41 AM CDT | Special Marine Warning | HGX | 94 min | |
| May 22, 10:46 AM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston, Harris | 119 min |
| May 22, 10:58 AM CDT | Severe Thunderstorm Warning | HGX | Galveston | 47 min |
| May 22, 11:01 AM CDT | Special Weather Statement | HGX | Galveston | 44 min |
| May 22, 11:18 AM CDT | Special Marine Warning | HGX | 57 min | |
| May 22, 11:20 AM CDT | Tornado Warning | HGX | Galveston | 25 min |
| May 22, 11:31 AM CDT | Areal Flood Advisory | HGX | Montgomery, Polk, San Jacinto, Trinity, Walker | 59 min |
| May 22, 11:41 AM CDT | Tornado Warning | HGX | Galveston | 49 min |
| May 22, 11:51 AM CDT | Special Marine Warning | HGX | 54 min | |
| May 22, 12:26 PM CDT | Special Marine Warning | HGX | 64 min | |
| May 22, 12:31 PM CDT | Areal Flood Advisory | HGX | Liberty, Montgomery, Polk, San Jacinto | 59 min |
| May 22, 12:47 PM CDT | Areal Flood Advisory | HGX | Chambers, Galveston | 58 min |
| May 22, 12:57 PM CDT | Special Marine Warning | HGX | 48 min | |
| May 22, 1:43 PM CDT | Special Marine Warning | HGX | 32 min | |
| May 22, 1:52 PM CDT | Special Marine Warning | HGX | 38 min | |
| May 22, 1:58 PM CDT | Areal Flood Advisory | HGX | Jackson, Matagorda, Wharton | 62 min |
| May 22, 2:06 PM CDT | Areal Flood Advisory | HGX | Harris | 54 min |
| May 22, 2:17 PM CDT | Special Marine Warning | HGX | 58 min | |
| May 22, 2:51 PM CDT | Special Marine Warning | HGX | 39 min | |
| May 22, 2:59 PM CDT | Special Weather Statement | HGX | Matagorda | 46 min |
| May 22, 4:14 PM CDT | Areal Flood Advisory | HGX | Matagorda | 2 hr |
| May 22, 4:53 PM CDT | Special Weather Statement | HGX | Matagorda | 67 min |
| May 22, 5:23 PM CDT | Special Weather Statement | HGX | Brazoria | 37 min |
| May 22, 5:51 PM CDT | Areal Flood Advisory | HGX | Brazoria | 54 min |
Nearby
Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.